Missouri, 2017

Flash Flooding and Flooding in Missouri, August 18 to 22, 2017

August 18 to 22, 2017 · NWS SGF · 24 events in 12 counties and zones

A stalled front in the area and rich moisture content in the atmosphere led to thunderstorms with heavy rainfall which produced flooding. There were a few severe thunderstorms with large hail and damaging wind reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A stalled front in the area and rich moisture content in the atmosphere led to thunderstorms with heavy rainfall which produced flooding. There were a few severe thunderstorms with large hail and damaging wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 18, 1:11 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 18, 1:11 PM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
211 PM CDT Fri Aug 18 2017

.SHORT TERM...(This evening through Saturday)
Issued at 131 PM CDT Fri Aug 18 2017

A weak shortwave moving across the area this afternoon was trying
to aid in developing some showers and storms across along I-49.
This activity may increase in coverage and intensity as we go
through the afternoon hours as noted by the HRRR. The short term
models have struggled with this development through the morning
hours however but will keep monitoring this through the afternoon.
MLCAPE values of around 2000 j/kg and 25kts 0-6km shear could
allow for some stronger storms to develop in the near term along
the MO/AR border in sw MO.

Short and medium range models do continue to show a complex of
storms developing and moving across the Ozarks late this evening
into overnight. A few models like the GFS and ECMWF have rainfall
developing as early as 21z along the I-49 corridor with the
rainfall spreading east overnight. Other models hold all the rain
off until after midnight. Overall, thinking that mid evening will
be the best timing for rain and storms to develop and move east
with initiation along I-49 seeming the best potential location.

Current forecasts from both SPC and WPC indicate slight risks for
severe storms and flooding rain respectively across southeastern
Kansas and western into central Missouri respectively.

The flooding potential will be contingent on training storm
development. If this occurs some locations could see 2 to 3 inches
of rainfall.

Current mesoscale date across eastern Kansas and western Missouri
has nearly 3000j/kg of cape across the area with dewpoints in the
low to middle 70's with several shortwaves expected to move
across the area this evening and overnight. there will be the
potential for some strong to severe storm development. Primary
concerns will be damaging winds but hail to quarters in size will
also be possible.

Some showers and storms are expected to linger across the
southwestern half of the Ozarks through much of the day though
coverage and duration should be limited. Despite the cloud cover
expected for tomorrow, temperatures should climb into the middle
to upper 80s similar to todays forecast.

.LONG TERM...(Saturday Night through Friday)
Issued at 131 PM CDT Fri Aug 18 2017

The unsettled and active patter will continue to bring shower and
thunderstorm chances to the Ozarks Saturday night through the
middle of next week. The upper level flow pattern will transition
from southwesterly flow this weekend to northwesterly flow aloft
for the middle of the week with upper level ridging moving over
the area by the end of the week.

In general, there is potential for showers and thunderstorms
nearly each day through Wednesday. By next weekend, there is the
potential for additional rainfall but this is quite a was out in
the extended forecast.

Another note on next week's forecast will be the near normal
temperatures expected to start next week with highs around 90 and
heat index values around the 100 degree make Monday and Tuesday.
The pattern changes previously discussed will change by the end of
the week and temperatures by Wednesday through the end of next
week will again be 5 to 10 degrees below normal for August with
highs in the lower 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1241 PM CDT Fri Aug 18 2017

KSGF/KJLN/KBBG: A weak upper level disturbance moving across the
area now may kick off a few showers/isolated thunderstorms, but so
far coverage has been very sparse. Additional chances are
expected late in the taf period near a weakening frontal
boundary, but much of this activity will be north of the taf
sites. In general, expect VFR conditions, but mvfr/ifr visibility
will be possible late tonight toward 12z where the sky can remain
clear with light winds.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...DSA
Hazardous weather outlook, Aug 18, 11:55 AM CST, 4 hours before
Hazardous Weather Outlook
National Weather Service Springfield MO
1255 PM CDT Fri Aug 18 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191800-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1255 PM CDT Fri Aug 18 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Hail risk.
  Limited Thunderstorm wind damage risk.
  Limited Flooding risk.
  Elevated Lightning risk.
  Limited Excessive heat risk.

DISCUSSION...

Isolated thunderstorms may be possible late this afternoon. A
complex of thunderstorms is expected to develop across eastern
Kansas late this evening and track east southeast into
southern Missouri overnight. There will be a marginal or limited
risk for a couple strong to severe thunderstorms possible late
this evening and overnight. The main threat will be isolated
damaging wind gusts up to 60 mph and large hail up to the size of
quarters.

Depending upon the track of the system, locally heavy rainfall
may be possible where storms move over the same locations.

Heat index values will climb into the middle to upper 90s for
portions of southeastern Missouri and extreme southwestern
Missouri this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periodic scattered showers and thunderstorms will be possible
from Sunday through middle of next week.

Heat index values will warm into the middle and upper 90s by
later this weekend and early next week.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation will not be needed through this evening.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

The radar

The Pleasant Hill radar (KEAX), 109 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

14 flash flood, 4 thunderstorm wind, 4 hail, 2 flood. Local standard time, as filed.

Flash Flood, Vernon

When
August 18, 3:55 PM CST to 5:55 PM CST
Where
Vernon County, 1.35 mi NE of Eve to 1.32 mi NE of Eve
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.864, -94.582

A section of County Road 300 in western rural Vernon County was flooded.

Flash Flood, Vernon

When
August 18, 4:29 PM CST to 6:29 PM CST
Where
Vernon County, 3.97 mi ESE of Richards to 4.02 mi ESE of Richards
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.898, -94.503

Water flowed over the roadway on Highway O just east of Highway H.

Flash Flood, Vernon

When
August 18, 4:29 PM CST to 6:29 PM CST
Where
Vernon County, 2.73 mi ESE of Richards to 2.94 mi ESE of Richards
Cause
Heavy Rain
Reported by
Public
Coordinates
37.900, -94.527

Water flowed over the roadway at 600 Road and Katy Track Road.

Flash Flood, Vernon

When
August 18, 4:29 PM CST to 6:29 PM CST
Where
Vernon County, 2.14 mi SW of Richards to 2.03 mi SW of Richards
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.900, -94.600

Water flowed over the roadway at 200 Road and Katy Track Road.

Thunderstorm Wind, Barry

When
August 18, 4:34 PM CST
Where
Barry County, 0.89 mi NW of Seligman
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
36.530, -93.940

A tree was blown over onto State Highway 37.

Hail, Camden

When
August 18, 8:35 PM CST
Where
Camden County, 0.88 mi NE of Camdenton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.010, -92.740

Hail, Camden

When
August 18, 8:44 PM CST
Where
Camden County, 0.88 mi NE of Camdenton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.010, -92.740

Hail, Camden

When
August 18, 8:44 PM CST
Where
Camden County, 1.29 mi ENE of Linn Creek
Measured
1.5 in hail
Reported by
Social Media
Coordinates
38.040, -92.700

A picture of ping pong size hail was on social media near Linn Creek.

Thunderstorm Wind, Pulaski

When
August 19, 12:07 AM CST
Where
Pulaski County, 2.14 mi SW of Devils Elbow
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.830, -92.100

A large tree fell on a small truck. Numerous trees and power lines were blown down southeast of St. Roberts.

Hail, Texas

When
August 20, 11:00 AM CST
Where
Texas County, 1.1 mi E of Hartshorn
Measured
0.75 in hail
Reported by
Public
Coordinates
37.270, -91.660

Thunderstorm Wind, St. Clair

When
August 20, 5:25 PM CST
Where
St. Clair County, 1.29 mi WSW of Lowry City
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.140, -93.750

A farm building was heavily damaged on Highway A west of Lowry City.

Flash Flood, Dade

When
August 20, 6:44 PM CST to 8:44 PM CST
Where
Dade County, 0.88 mi NE of Bona to 0.99 mi NNE of Bona
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.560, -93.670

Excessive rainfall caused a section of Highway RA to become flooded.

Flash Flood, Dade

When
August 20, 6:46 PM CST to 8:46 PM CST
Where
Dade County, 1.73 mi W of Bona to 2 mi W of Bona
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.547, -93.711

A section of Highway 215 west of Bona was flooded.

Flash Flood, Polk

When
August 20, 7:39 PM CST to 9:39 PM CST
Where
Polk County, 0.4 mi WSW of Eudora to 0.78 mi WSW of Eudora
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.477, -93.556

A section of Highway W near Turkey Creek was flooded. Walnut Grove Fire Department closed this section of highway.

Flash Flood, Polk

When
August 20, 7:46 PM CST to 9:46 PM CST
Where
Polk County, 3.11 mi ESE of Graydon Spgs to 3.05 mi ESE of Graydon Spgs
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.440, -93.465

The section of 560 Road near Asher Creek in southern Polk County was flooded.

Flash Flood, Miller

When
August 22, 6:00 AM CST to 8:00 AM CST
Where
Miller County, 3.72 mi NW of Bagnell to 3.75 mi NW of Bagnell
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.263, -92.654

The low water crossing at Blue Springs Drive along Big Spring Creek was flooded.

Flash Flood, Miller

When
August 22, 6:00 AM CST to 8:00 AM CST
Where
Miller County, 4.42 mi SW of West Aurora to 4.36 mi NW of Bagnell
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.275, -92.658

The low water crossing at State Highway Z along Big Spring Creek was flooded.

Flash Flood, Miller

When
August 22, 6:00 AM CST to 8:00 AM CST
Where
Miller County, 3.58 mi S of Mt Pleasant to 3.64 mi S of Mt Pleasant
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.319, -92.513

The low water crossing at Rock Hole Road near Saline Creek was flooded.

Flash Flood, Miller

When
August 22, 6:00 AM CST to 8:00 AM CST
Where
Miller County, 3 mi NW of West Aurora to 2.97 mi WNW of West Aurora
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.347, -92.644

The low water crossing at Watts Road near Moreau Creek was flooded.

Thunderstorm Wind, Taney

When
August 22, 6:34 AM CST
Where
Taney County, 0.69 mi S of Branson
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.640, -93.220

There was damage to utility poles near the city hall in Branson.

Flash Flood, Morgan

When
August 22, 7:05 AM CST to 9:05 AM CST
Where
Morgan County, 1.08 mi E of Florence to 1.31 mi ESE of Florence
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.580, -92.960

MODOT reported Route BB was closed due to flooding at Gabriel Creek southeast of Florence.

Flood, Hickory

When
August 22, 7:30 AM CST to 9:30 AM CST
Where
Hickory County, 0.69 mi S of Jordan to 0.48 mi S of Jordan
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.020, -93.150

MODOT reported Route P was closed due to flooding of Starks Creek.

Flood, Hickory

When
August 22, 8:05 AM CST to 10:05 AM CST
Where
Hickory County, 0.81 mi NE of Preston to 0.84 mi NE of Preston
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.937, -93.218

MODOT reported Route D near Preston closed due to flooding.

Flash Flood, St. Clair

When
August 22, 9:24 AM CST to 11:24 AM CST
Where
St. Clair County, 1.52 mi ESE of Osceola Muni Arpt to 2.05 mi ESE of Osceola Muni Arpt
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.010, -93.675

Several roads were flooded across St. Clair County. The Collins Fire Department reported several gravel roads were damaged or washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709066, 709358, 709359, 709360, 709366, 709361, 709362, 709363, 709367, 709364, 709369, 709341, 709344, 709346, 709349, 709350, 709351, 709352, 709353, 709368, 709354, 709356, 709357, 709355.